Texas, 2020

Hail in Texas, June 21, 2020

June 21, 2020 · NWS AMA · 4 events in 3 counties and zones

A moist, moderately unstable airmass and weak to moderate wind shear supported the development of scattered late afternoon and evening thunderstorms as an upper level disturbance moved across the area from the west-northwest. There were a few reports of hail in the northeast Texas Panhandle during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A moist, moderately unstable airmass and weak to moderate wind shear supported the development of scattered late afternoon and evening thunderstorms as an upper level disturbance moved across the area from the west-northwest. There were a few reports of hail in the northeast Texas Panhandle during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 5:25 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 5:25 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Sun Jun 21 2020

.AVIATION...00Z TAFS...
VFR conditions expected for the next 18 hours, and may very well
last 24 hours. PROB30 groups at the end of the TAF period for
possible severe weather after 21z. Will note that there could be
some low clouds lingering across the southern portion of the TX
Panhandle, and impact KAMA with MVFR cigs. Confidence is low at
this point, so went with BKN030 after 12z. If low clouds are thick
enough, might get a little mist early in the morning as well. Over
the next couple hours KGUY may get clipped with VCTS, strong gusty
winds 30-40kts could be possible out of the north or northeast.
But after 02z expect that the storms will be east of the
terminal.

Weber

&&

.PREV DISCUSSION... /Issued 205 PM CDT Sun Jun 21 2020/

SHORT TERM...through Monday...
As we look at current observations this afternoon, we can see the
dryline is setting up across the western TX Panhandle with areas
just out ahead from Amarillo to Guymon points east in the moist
sector with Td's in the 60s and even some 70s in the far east. The
dryline will be the focal for potential convection as we go into
the afternoon hours. Latest vertical profiles show MLCAPE of 2500
to 4000 J/Kg out ahead of the dryline with effective shear of 25
to 35 kts with some areas out east closer to 40 kts. One big
limiting factor could be the cap in place. With a lack of any
noticeable forcing aloft to help break the cap as seen from the
satellite analysis in the H500 NW flow, the surface based dryline
maybe the only source of forcing for this afternoon. In due to a
small part, outflow from convection earlier this morning across
southern and southwestern Oklahoma raced west and has fizzled out
over parts of the central Panhandles. This could locally stabilize
parts of the atmosphere along with the outflow boundary itself
dissipating due to the noticeable cap already in place. As we
continue with daytime heating, as many locations are expected to
top out today well into the 90s, convective temperatures could be
enough to break the cap. With some shear to work with, initial
storm mode should be supercells, if thunderstorms can puncture
the cap, with large hail and damaging winds gusts being the main
threat with highest chance right along the dryline. If more than
one storm were to develop along the dryline, storm mode could
change to multi-cell cluster as the propagate to the east and
southeast. As of this current forecast, around a 20 percent
chance of storms this afternoon along the dryline are expected, given
the uncertainty of the strength of the cap.

Going into the evening hours, a second area to watch will be the
eastern and northeastern combined Panhandles. A cluster of
supercells/multicells will congeal somewhere over western/central
Kansas and propagate to the south and southeast as an MCS.
Vertical profiles across the eastern Panhandles out ahead of the
MCS complex shows a well mixed profiles with pronounced MLCAPE
values of 3000-4000 J/Kg. Current model output shows the
northeastern Panhandles in the western peripheries of the MCS,
with still enough instability with momentum transfer with damaging
winds gusts and large hail the primary threat; with a low, but
non-zero threat of a tornado as well. As we go past 03-05Z Monday,
the MCS should continue its southeast propagation remaining
mostly in central Oklahoma with perhaps the far eastern Panhandles
of some residual elevated convection moving SE in the wake of the
MCS. By 06-08Z Monday, the last of the precipitation will exit the
region.

A cold front will move through most of the Panhandles through the
day on Monday. Easterly and southeasterly flow will assist in
upslope across the high terrain to the west where a multi-storm
complex could form. A surface low developing in the Texas South
Plains will also help to increase upslope flow. This favorable
upslope flow will generate a few rounds of multicell clusters
from NM moving SE along the front into the Panhandles. With ample
instability, especially ahead of the cold front, storms could
reach severe limits with large hail and damaging winds gusts
possible through the afternoon and evening hours. High
temperatures on Monday will be well into the 90s.

Meccariello

LONG TERM...Monday Night through Saturday Night...
High pressure to the west will provide northwest flow to the
Panhandles, with a subtle wave expected to move through as well as a
weak cold front from the north. Convection will likely fire off in
eastern NM late Monday afternoon and track across the Panhandles
Monday evening.  Easterly winds will provide decent upslope flow to
the Panhandles aiding in storm development over the western
Panhandles.  The cold front is expected to move through in the
evening and may trigger more storms across the northern Panhandles.
By late evening, expect that multi-cell storms may merge into a line
segment that moves through with the cold front. All areas of the
Panhandles will be in play for severe weather Monday evening,
however the better chance will be the south and central TX
Panhandle.

Yet again Tuesday there will be ample moisture for early afternoon
storms over the eastern NM mountains and they will likely track to
the western Panhandles under the northwest flow.  Given the inverted
V soundings and the low CAPE/Shear values, will expect storms to
collapse as they move into the TX Panhandles, however can't rule out
severe wind gusts with the storms.  Hail will likely be sub-severe
unless we can get more instability.

Wednesday will be tricky, the ridge begins to flatten out as an
upper level trof moves across the Pacific Northwest.  A more zonal
flow will be in play, but still we'll see storms develop off the
eastern NM mountains and try to track into the western Panhandles.
Still looks like there will be enough moisture to push the storms
into the Panhandles, and just like with Tuesday they could pose
strong wind gusts.

Moisture continues to be drawn up to eastern NM and another round of
storms is expected, but with the zonal flow in play, storms may
actually make it into the Panhandles a bit earlier and progress
further east through the evening. There's still a question that far
out how much moisture transport will move into eastern NM and how
much thunderstorm development will be in play.  But if the moisture
is ample, then expect the storms to make it further east.

Friday and Saturday models diverge a bit with that Pacific Northwest
trof moving over the Four Corners region, and just how much it
may/may not impact the Panhandles.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  93  64  83  62 /  10  40  50  30  30
Beaver OK                  64  91  62  86  62 /  70  40  40  10  20
Boise City OK              61  91  60  84  59 /  10  40  40  40  40
Borger TX                  67  97  65  88  64 /  20  50  50  20  30
Boys Ranch TX              64  96  63  87  62 /  10  40  50  40  40
Canyon TX                  63  93  63  83  62 /  10  40  40  20  30
Clarendon TX               67  94  65  84  63 /  10  40  50  20  20
Dalhart TX                 64  93  60  84  59 /  10  40  40  30  40
Guymon OK                  64  93  62  85  61 /  30  40  50  20  30
Hereford TX                63  96  63  84  62 /  10  40  40  30  40
Lipscomb TX                66  91  64  86  62 /  80  40  40  10  10
Pampa TX                   65  92  63  84  62 /  20  50  50  20  20
Shamrock TX                69  93  65  85  63 /  30  50  50  20  10
Wellington TX              72  96  67  87  64 /  10  50  50  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/29/89
Hazardous weather outlook, Jun 21, 1:06 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun Jun 21 2020

OKZ001>003-TXZ001>020-317-220715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered severe storms expected today across the
central Panhandles and then again this evening across the eastern
Panhandles. Very large hail, and damaging winds will be the main
threat with a small chance of a tornado in the northeast
Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a chance for thunderstorms Monday through Friday.
Some storms may be severe on Monday for large hail and damaging
winds. After Monday, the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening. Please relay any information about observed severe
weather to the National Weather Service while following all local,
state, and CDC guidelines.

In the hours before

Local storm report, Jun 21, 6:53 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             2 S BEAVER              36.79N 100.52W
06/21/2020  M1.00 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA2000432

15
Local storm report, Jun 21, 6:54 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M2.00 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA2000433

15
Local storm report, Jun 21, 6:55 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M3.00 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA2000434

15
Local storm report, Jun 21, 6:57 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     ELMWOOD                 36.62N 100.52W
06/21/2020  E70 MPH          BEAVER             OK   BROADCAST MEDIA

&&

EVENT NUMBER AMA2000435

15
Special weather statement, Jun 21, 7:14 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
814 PM CDT Sun Jun 21 2020

TXZ003-004-220145-
Ochiltree TX-Hansford TX-
814 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANSFORD AND
NORTHWESTERN OCHILTREE COUNTIES UNTIL 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hardesty, or 18 miles north of Spearman, moving east
at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Perryton and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3648 10074 3625 10083 3641 10140 3650 10136
      3650 10089
TIME...MOT...LOC 0113Z 287DEG 36KT 3646 10117

LFM
Local storm report, Jun 21, 7:17 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 NNE ELMWOOD           36.65N 100.51W
06/21/2020  E2.75 INCH       BEAVER             OK   EMERGENCY MNGR

            A FEW STONES UP TO BASEBALL SIZE.

&&

EVENT NUMBER AMA2000436

15

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lipscomb

When
June 21, 7:44 PM CST
Where
Lipscomb County, 0.89 mi NW of Follett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.440, -100.140

Quarter size hail fell at Follett.

Hail, Lipscomb

When
June 21, 7:45 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.460, -100.540

Nickel size hail fell at Booker.

Hail, Ochiltree

When
June 21, 8:34 PM CST
Where
Ochiltree County, 9.92 mi S of Perryton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.257, -100.764

Quarter size hail fell 7 miles west-northwest of Wolf Creek Park on U.S Highway 83.

Hail, Hemphill

When
June 21, 9:45 PM CST
Where
Hemphill County, 12.11 mi SW of Canadian Hemphill Ar
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.760, -100.530

Quarter size hail fell 2 miles northeast of Lora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890697, 890699, 890701, 890707.